Ohio, 2009

Hail and Damaging Winds in Ohio, June 2, 2009

June 2, 2009 · NWS RLX · 19 events in 8 counties and zones

Thunderstorms fired across southeast Ohio during the heat and instability of the afternoon. The area was well south of an east to west front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$122,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms fired across southeast Ohio during the heat and instability of the afternoon. The area was well south of an east to west front. The storms became multicellular and formed short lines. Numerous outflow boundaries were produced.

Large hail was noted quickly, with strong surface wind gusts developing as the episode unfolded. The heaviest downpours were noted in southern Washington County, causing street flooding in the city of Marietta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 2, 12:38 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 2, 12:38 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
138 PM EDT TUE JUN 2 2009

.SYNOPSIS...
FRONT PUSHES SOUTH THROUGH REGION TONIGHT INTO WEDNESDAY BEFORE
STALLING JUST SOUTH OF REGION. A WAVE MOVES ALONG THE FRONT
THURSDAY. SYSTEM EXITS FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
SHORT TERM MODELS ALL SHOW SOME MID LEVEL DEFORMATION AND VERY WEAK
UPPER LEVEL DIVERGENCE ACROSS NORTHERN PORTION OF FORECAST AREA
LATER THIS AFTERNOON.  AS A RESULT HAVE PUT IN LIKELY
SHOWERS/THUNDER THEN.  AFTER SUN LEAVES THIS EVENING ANY
PRECIPITATION SHOULD DIE.  PRECIPITATION COMING IN WITH FRONT AGAIN
WEDNESDAY.  GFS FASTEST WITH FRONT PUSHING SOUTH BUT LIKE A LITTLE
SLOWER PUSH SO HAVE GONE WITH HIGHER MIN TEMPS TONIGHT THEN MAV
SHOWING.  SLIGHT CHC SVR WEDNESDAY BUT FRONT LOCATION IN AFTERNOON
WILL DETERMINE WHERE THE STRONGER STORMS MAY DEVELOP.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
MODELS SHOWING A COLD FRONT SLOWLY PUSHING SOUTHWARD THROUGH THE
REGION ON WEDNESDAY. 850 MB FRONT LAGS WELL BEHIND THE SURFACE
FRONT...COMPLICATING THE FORECAST CONSIDERABLY. BELIEVE THAT MOST OF
THE AREA WILL SEE PRECIPITATION...SO INCREASED POPS. TIMING OF THE
PRECIPITATION IS ANOTHER ISSUE...SO STAYED FAIRLY GENERIC.

THE FRONT THEN STALLS SOUTH OF THE REGION WEDNESDAY NIGHT...WITH A
WAVE MOVING ALONG THE FRONT ON THURSDAY. WILL KEEP BEST CHANCES OF
PRECIPITATION IN THE SOUTH ON THURSDAY.

SYSTEM PULLS OF TO THE EAST ON FRIDAY...BUT SOME MOISTURE REMAINS IN
THE SOUTHEAST AND COULD FIRE SOME SHOWERS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BY FRIDAY THE FRONT WILL BE SOUTH OF THE AREA WITH A RIDGE BUILDING
INTO THE CWA THROUGH SATURDAY. ON SUNDAY AND MONDAY THE UNSETTLED
WEATHER MAKES A RETURN AS WE GET IN THE PERIPHERY OF THE WESTERLIES
RIDING OVER THE TOP OF THE RIDGE. STAYED CLOSED TO HPC
GUIDANCE THROUGH THIS PERIOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR CONDITIONS WILL BE THE RULE THROUGH TONIGHT AS THERE IS LITTLE
LOW LEVEL MOISTURE TO CAUSE LOW CIGS.  SOME LIGHT FOG NEAR RIVER
VALLEYS LATE TONIGHT THROUGH DAWN.  THE NEXT CHANCE OF MVFR CIGS
WILL BE IN SE OHIO MID DAY WEDNESDAY AS THE FRONT PUSHES SOUTH.

AVIATION OUTLOOK /BEYOND 06Z WEDNESDAY/...
POSSIBLE IFR IN SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...AAR/TJT
NEAR TERM...AAR
SHORT TERM...RPY
LONG TERM...MDP/TJT
AVIATION...AAR
Hazardous weather outlook, Jun 2, 3:48 AM EST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
448 AM EDT TUE JUN 2 2009

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>008-013>018-024>030-
033>039-046-047-030900-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-POCAHONTAS-RANDOLPH-
448 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY
INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR
WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED
FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A
FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE
AREAS.

ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND
LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-WVZ009>011-019-020-031-032-040-030900-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE-
DODDRIDGE-HARRISON-TAYLOR-BARBOUR-
448 AM EDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY...WITH
GUSTY WINDS AND HAIL...AS A FRONT APPROACHES THE AREA FROM THE
NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE COLD FRONT WILL THEN SETTLE SOUTH THROUGH THE AREA WEDNESDAY
INTO THURSDAY NIGHT...WITH THUNDERSTORMS. DOWNPOURS WILL OCCUR
WITH SOME OF THE STORMS...WHICH COULD LEAD TO A FEW LOCALIZED
FLOODING PROBLEMS. IF A MORE ORGANIZED THREAT BECOMES APPARENT...A
FLASH FLOOD WATCH MAY EVENTUALLY BE NEEDED FOR THE MOST VULNERABLE
AREAS.

ALSO...SOME OF THE STORMS COULD STILL CONTAIN GUSTY WINDS AND
LARGE HAIL ON WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 1:47 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT TUE JUN 2 2009

OHZ086-087-021915-
GALLIA-LAWRENCE-
247 PM EDT TUE JUN 2 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE AND WEST
CENTRAL GALLIA COUNTIES...

AT 246 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR LAKE VESUVIUS...MOVING EAST AT 15
MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR AID AROUND 310 PM AND WATERLOO AROUND 315 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The radar

The Charleston,WV radar (KRLX), 82 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

15 hail, 3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Lawrence

When
June 2, 2:05 PM EST
Where
Lawrence County, 2.28 mi SW of Sherritts
Measured
0.88 in hail
Reported by
Public
Coordinates
38.656, -82.549

Nickel size hail fell along Aarons Creek.

Hail, Gallia

When
June 2, 2:54 PM EST
Where
Gallia County, Crown City
Measured
1 in hail
Reported by
Post Office
Coordinates
38.600, -82.280

Hail, Gallia

When
June 2, 3:45 PM EST
Where
Gallia County, Patriot
Measured
0.88 in hail
Reported by
Public
Coordinates
38.770, -82.380

Hail, Perry

When
June 2, 3:54 PM EST
Where
Perry County, Thornville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.900, -82.420

Hail, Perry

When
June 2, 4:14 PM EST
Where
Perry County, New Lexington
Measured
0.75 in hail
Reported by
Public
Coordinates
39.720, -82.200

Heavy Rain, Washington

When
June 2, 4:15 PM EST to 6:15 PM EST
Where
Washington County, Marietta
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.420, -81.450

Downpours associated with severe thunderstorms overwhelmed the city drainage system, causing brief street flooding. Water got into a few basements. The cooperative observer measured 2.6 inches for its 24 hour rain amount, most of which fell within about 2 hours.

Hail, Meigs

When
June 2, 4:18 PM EST
Where
Meigs County, Langsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.050, -82.180

Hail, Perry

When
June 2, 4:30 PM EST
Where
Perry County, Corning
Measured
1 in hail
Reported by
Public
Coordinates
39.600, -82.080

The hail damaged a garden.

Hail, Morgan

When
June 2, 4:50 PM EST
Where
Morgan County, Mc Connelsville
Measured
1 in hail
Reported by
Public
Coordinates
39.650, -81.850

Hail, Lawrence

When
June 2, 5:05 PM EST
Where
Lawrence County, Andis
Measured
0.75 in hail
Reported by
Public
Coordinates
38.550, -82.520

Hail, Morgan

When
June 2, 5:10 PM EST
Where
Morgan County, Stockport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.550, -81.800

Hail, Washington

When
June 2, 5:15 PM EST
Where
Washington County, Waterford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.530, -81.630

Thunderstorm Wind, Vinton

When
June 2, 5:25 PM EST
Where
Vinton County, Creola
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.320, -82.470

Trees fell onto power lines.

Hail, Athens

When
June 2, 5:30 PM EST
Where
Athens County, Athens
Measured
0.75 in hail
Reported by
Public
Coordinates
39.330, -82.100

Thunderstorm Wind, Vinton

When
June 2, 5:30 PM EST
Where
Vinton County, Zaleski
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.280, -82.400

Trees were blown down along Route 677.

Thunderstorm Wind, Washington

When
June 2, 5:35 PM EST
Where
Washington County, 0.21 mi SW of Harmer to 0.56 mi NW of Marietta
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.418, -81.472

Trees fell onto power lines and blocked streets. One tree fell onto a car. The roof was damaged at a home on 5th Street. Two trees toppled against a Lancaster Street house.

Hail, Washington

When
June 2, 5:39 PM EST
Where
Washington County, Marietta
Measured
0.75 in hail
Reported by
Public
Coordinates
39.420, -81.450

Hail, Washington

When
June 2, 5:42 PM EST
Where
Washington County, Lowell
Measured
0.75 in hail
Reported by
Public
Coordinates
39.530, -81.500

Hail, Gallia

When
June 2, 6:45 PM EST
Where
Gallia County, Crown City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.600, -82.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169961, 169966, 169968, 169971, 169974, 169999, 169972, 169975, 169977, 169979, 169981, 169984, 169987, 169985, 169989, 169994, 169995, 169986, 169996.